October 14, 2005
Many Causes of Shaky Legs
By Dr. Allen Douma
Q: Over the last few months I've become aware that my husband's legs shake all night long. I think you wrote an article about this subject sometime in the past. If you did, would you send it to me by e-mail? I would be most appreciative.-- J.L.
A: Because of the large volume of letters and e-mails, I am unable to respond to readers individually. But because the problem you describe occurs often -- more often than I think the medical profession realizes -- I will write about it again now.
Your husband may have one of two syndromes: nocturnal (at night) myoclonus syndrome (NMS) or restless legs syndrome (RLS). In both, the major problem is not the leg movement but the impact on quality of life caused by lack of sleep for him and you.
Myoclonus is the medical term for the sudden contraction of a muscle or group of muscles. This is a neuromuscular problem. It can happen anywhere but is quite common in the legs.
Myoclonus may indicate an underlying seizure disorder like epilepsy.
Treatment begins by identifying a cause and eliminating it or treating it directly. When no definite cause is found, treatment is directed at reducing muscle activity just before going to bed.
Your husband can get some relief from mild stretching, hot baths, massage or tryptophan (as a supplement or in warm milk) just before bedtime.
Restless leg syndrome is one of a group of sleep disorders known as parasomnias. It affects up to one in six people over the age of 50. Often the symptoms are brought out when someone is under more stress.
The symptoms are jerky leg movements that may be preceded by creepy-crawly or electric current sensations. They worsen when someone is sitting or lying down and also worsen at night.
The primary cause is unknown, but many with the syndrome also have a family history of it. Secondary causes include iron deficiency anemia and peripheral neuropathy.
Pergolide has been used successfully for short-term treatment of restless leg syndrome.
Treatment of both these syndromes may require additional medications. For some, anticonvulsant medications, especially valproic acid, helps. For others, benzodiazepines (the family of drugs that contains Valium) are helpful. One of these, clonazepam, seems to be particularly helpful.
I recommend that you talk with your husband about his "shaky" legs and consider seeking advice from your doctor or a specialist (neurologist).
Update on significance: I am frequently frustrated by reporting in the medical press, even in the best medical journals, about treatments that are said to be significant.
As an example, consider a recent report in the Annals of Internal Medicine, one of the best medical journals. The study concluded that a drug called tiotropium reduces flare-ups in people with chronic lung disease.
However, the study actually found that 28 percent of men who used the drug daily for six months had flare-ups, while 32 percent of those using a placebo had flare-ups. Although this difference was judged unlikely to happen by chance alone (that is, the difference is "statistically significant"), the benefit to patients is certainly underwhelming.
Write to Allen Douma in care of Tribune Media Services, 2225 Kenmore Ave., Suite 114, Buffalo, NY 14207; or contact him at DRFamily(AT)aol.com. This column is not intended to take the place of consultation with a health-care provider.